Managing Depression Medication Side Effects on Your Sex Life
Anxiety and other mental health conditions follow similar treatment paths, so the total number of people getting their sex lives messed with by meds is pretty significant. This relationship between antidepressants and sex drive is common and well documented, but why is a bit of a mystery. A depression diagnosis can mean a 50-70% higher risk for sexual dysfunction, which feels like an unfair tradeoff — meds to feel good for the sex life that’s suddenly tanked.
The most common antidepressants are Selective Serotonin Reuptake Inhibitors (SSRIs). These feel-good medications work by increasing levels of serotonin in the brain. Serotonin deficiency causes anxiety, depression and other mental illnesses. SSRIs are often prescribed for anti-anxiety and anti-depression because they are effective and have fewer side effects than other medications. A few well-known brands are Zoloft, Prozac and Paxil.
“A depression diagnosis can mean a 50-70% higher risk for sexual dysfunction, which feels like an unfair tradeoff — meds to feel good for the sex life that’s suddenly tanked.”
So, why does having more serotonin lower libido and ultimately impact our ability to orgasm? Researchers aren’t sure, but there are some working theories.
As Medical News Today put it:
Serotonin helps the user feel less depressed and anxious, but too much serotonin may inhibit a person’s sex drive and make it harder to experience sexual pleasure.
One theory is that as serotonin increases, dopamine levels decrease. This would be significant because dopamine is a chemical in the body that people need to feel stimulated. Less dopamine means a harder time getting sexually aroused.
The brain chemicals serotonin, dopamine and norepinephrine fuel sexual desire. Dopamine is the passion and romantic love chemical, while norepinephrine manages desire. SSRIs may inhibit sexual desire because as serotonin rises, dopamine and norepinephrine lose their ability to activate and blood flow to the vagina gets blocked. Another thing — some of the physical effects people may experience from antidepressants can make you not into sex, including weight gain, sluggishness, dizziness or nausea. Any of these side effects can affect desire. Not to mention, depression itself. It’s often unclear if the medication or medical condition is the root cause.
So what can you do?
Look big picture. Ask yourself what else might be interfering with your sex drive and address it. Things like stress, body consciousness, exhaustion, too much alcohol, underlying problems in your relationship, hormonal changes – and a host of other things may be dampening your sexual desire.
Talk About it. Open up to your partner and your doctor. It’s not the easiest conversation, but honestly, it is an important step forward. You’ll remove the angst you’re feeling and work towards a solution together. That could include consulting with your healthcare provider to tweak your dosage or switch medications, introducing new stimulants like a vibrator, trying a new nutrient-rich diet for a natural energy boost, or focusing on getting enough sleep and regular exercise. Your sex life is too important to write off – keep talking about it and find a solution that works for you.
Time It. What time of day you take your meds can also factor in. If you like morning sex, take your meds right after sex, when the dose in your system is lowest. If you like sex after dark, the same goes. Take your pill at night right after sex. Of course, always speak to your doctor if you’re considering any changes to your medication routine.
Sexual wellness is intertwined with every aspect of life. We believe women shouldn’t have to choose between mental health and sexual health. There is no silver bullet and what works for one person may not work for someone else, but possibilities for a better balance certainly exist.